Kansas, 2020High Wind in Kansas, June 9, 2020
June 9, 2020 · NWS GLD · 13 events in 13 counties and zones
Unseasonably strong winds occurred for a third straight day. The majority of the high winds occurred along the Colorado/Kansas border, with more sporadic damage and/or high wind gusts to the east.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unseasonably strong winds occurred for a third straight day. The majority of the high winds occurred along the Colorado/Kansas border, with more sporadic damage and/or high wind gusts to the east. Noteworthy damage reports include three inch diameter tree limbs being blown down in St. Francis which may have also caused power poles to be broken, the high winds pushing two semis together on I-70 near Kanorado, and a truck being flipped that was towing a trailer near Lenora.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 9, 4:05 AM CST, 7 hours 40 minutes earlier.
Area forecast discussion, Jun 9, 4:05 AM CST, 7 hours 40 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
405 AM MDT Tue Jun 9 2020
.SHORT TERM...(Today through Thursday night)
Issued at 405 AM MDT Tue Jun 9 2020
Today-tonight...a compact and slowly intensifying upper level low
pressure area currently over southeast Colorado is forecast to
slowly move into southwest Kansas by 18z then near south central
Kansas by 00z. For tonight the low continues moving east toward
the Kansas City area. Wraparound rain will spread from west to
east today exiting the area around midnight.
The major weather story is the wind. A north-northeast to south-
southwest core of 800mb windspeeds around 60 to 65kts reaches the
CO/KS border around 15z slowly moving east through the forecast
area while strengthening to around 70 to 75kts by mid to late
afternoon as the surface pressure gradient across the forecast
area reaches 16mb, pretty impressive. It shouldnt be too difficult
to realize the 70kt wind gusts as some of the guidance is
suggesting. Also, the stronger winds aloft should have an easier
time reaching the surface as widespread rain is falling. As a
result, have increased the wind speeds with gusts reaching
hurricane force (75 to 80 mph.)
High temperatures will range from the low 50s to near 70. The
upper 60s to around 70 out east will be around sunrise for a few
hours before the cold front moves through. With widespread rain
falling it will be very difficult to get any rise in temperatures.
The rain and wind slowly decrease this evening with a clear sky
expected overnight. Low temperatures are expected to drop into the
40 to 50 degree range.
Wednesday-Wednesday night...the forecast area remains under
northwest flow aloft. No precipitation is expected. High
temperatures warm back into the 75 to 80 degree range. Low
temperatures wont be quite as chilly with readings in the upper
40s to low 50s.
Thursday-Thursday night...dry weather continues. An upper level
ridge centered over west Texas strengthens allowing afternoon
temperatures to reach the low 80s to near 90. Low temperatures are
expected to be in the low to mid 50s.
.LONG TERM...(Friday through Monday)
Issued at 147 AM MDT Tue Jun 9 2020
Hot and dry weather is anticipated through the long term forecast
period. A ridge of high pressure amplifies over the Plains on Friday
as an upper trough develops along the west coast. The trough comes
ashore on Saturday, with its closed low entering the Pacific
Northwest. This causes the northern half of the ridge to be pushed
eastward towards the Great Lakes while the southern portion remains
over the Plains. As a result, southwest flow develops over the area
through Sunday. On Monday, the upper low tracks northeast to Canada
as a cold front approaches the region from the northwest. As for
temperatures, highs will be in the 90s each day of the extended
period, with lows ranging in the mid 50s to upper 60s.
Another impact the hot and dry weather will have on the region is an
increased concern for fire weather. Elevated to near critical fire
weather conditions will be possible for eastern Colorado Friday
through Monday, with relative humidities generally as low as 15 to
20 percent and gusty southerly winds.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 405 AM MDT Tue Jun 9 2020
For KGLD and KMCK, sub vfr conditions are expected from taf
issuance through the 01z-03z timeframe.
North to northwest winds gusting 60 to 70kts are expected through
the day as a compact and very strong upper level low pressure
center moves from southeast Colorado into south central Kansas.
Rain is expected with sub vfr cigs and vis. For tonight vfr
conditions return as the storm system moves away from the area.
Northwest winds gusting around 25 to 30kts are expected at KMCK
while KGLD will see gusty northwest winds through midnight then
around 12kts after midnight.
&&
.FIRE WEATHER...
Issued at 405 AM MDT Tue Jun 9 2020
Elevated fire weather conditions are possible across far eastern
Colorado Friday afternoon with near critical conditions Saturday
and Sunday afternoons.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 8 PM MDT /9 PM CDT/ this evening for
KSZ001-013-027-041.
High Wind Warning until 9 PM CDT this evening for KSZ002>004-
014>016-028-029-042.
CO...High Wind Warning until 8 PM MDT this evening for COZ090>092.
NE...High Wind Warning until 8 PM MDT this evening for NEZ079.
High Wind Warning until 9 PM CDT this evening for NEZ080-081.
&&
SHORT TERM...99
LONG TERM...JBH
AVIATION...99
FIRE WEATHER...99Hazardous weather outlook, Jun 9, 3:20 AM CST, 8 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
320 AM MDT Tue Jun 9 2020
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
320 AM MDT Tue Jun 9 2020 /420 AM CDT Tue Jun 9 2020/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
A High Wind Warning is in effect for the Tri-State area through 8 PM
MDT (9 PM CDT). Northwest winds of 35 to 55 mph with hurricane force
wind gusts of 75 to 80 mph are expected.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
A return to hot, dry, and windy conditions is likely for Friday
through Sunday. Hazardous fire weather conditions are possible
each day across eastern Colorado, perhaps extending east across the
Kansas border.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed. We would appreciate any damage
reports or measured wind gusts via telephone and social media.
In the hours before
Local storm report, Jun 9, 11:10 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1110 AM MDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM HIGH SUST WINDS 2 E ARAPAHOE 38.85N 102.13W
06/09/2020 M41 MPH CHEYENNE CO MESONET
MESONET STATION UP694 2.2 E ARAPAHOE (UPR).
&&
VINCENTLocal storm report, Jun 9, 11:24 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1124 AM MDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM NON-TSTM WND GST 5 S BURLINGTON 39.23N 102.28W
06/09/2020 M62 MPH KIT CARSON CO ASOS
THE ASOS IN BURLINGTON (KITR) GUSTED TO 62
MPH (54 KNOTS) AT 1655 UTC ON TUE JUNE 9.
&&
VINCENTLocal storm report, Jun 9, 11:29 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1129 AM MDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM NON-TSTM WND GST 5 NNW HEARTSTRONG 40.01N 102.63W
06/09/2020 M62 MPH YUMA CO MESONET
&&Local storm report, Jun 9, 11:40 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1140 AM MDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1121 AM NON-TSTM WND GST 5 S BURLINGTON 39.23N 102.28W
06/09/2020 M74 MPH KIT CARSON CO ASOS
THE ASOS IN BURLINGTON (KITR) GUSTED TO 74
MPH (64 KNOTS) AT 1721 UTC ON TUE JUNE 9.
SUSTAINED WIND 44 MPH AT THE TIME.
&&
VINCENTLocal storm report, Jun 9, 11:41 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1141 AM MDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1131 AM NON-TSTM WND GST 1 NNE GOODLAND 39.37N 101.70W
06/09/2020 M58 MPH SHERMAN KS ASOS
ASOS STATION KGLD GOODLAND.
&&
VINCENTLocal storm report, Jun 9, 11:44 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1144 AM MDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 AM NON-TSTM WND GST 1 NNE GOODLAND 39.37N 101.70W
06/09/2020 M63 MPH SHERMAN KS ASOS
THE ASOS IN GOODLAND (KGLD) GUSTED TO 63 MPH
(55 KNOTS) AT 1738 UTC ON TUE JUNE 9.
&&
VINCENTHigh Wind, Cheyenne
- When
- June 9, 11:45 AM CST to 5:15 PM CST
- Where
- Cheyenne forecast zone
- Measured
- 65 kt (75 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
Wind gusts of over 60 MPH occurred across the county. The high winds also caused some shingles to be blown off a house, and a one inch diameter tree limb to be blown down in St. Francis. In addition, three inch diameter tree limbs were blown down in St. Francis, which may have lead to power poles being broken as well.
High Wind, Wallace
- When
- June 9, 11:15 AM MST to 12:15 PM MST
- Where
- Wallace forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.917, -101.764 (the zone’s center; the record gives no point)
Wind gusts of over 60 MPH occurred across the county, with a peak gust being reported two WNW of Sharon Springs. The high winds caused a camper being towed to be blown into another vehicle on Highway 40 just west of Wallace.
High Wind, Greeley
- When
- June 9, 11:29 AM MST
- Where
- Greeley forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.481, -101.806 (the zone’s center; the record gives no point)
This was measured five NNE of Tribune.
High Wind, Sherman
- When
- June 9, 11:30 AM MST to 2:15 PM MST
- Where
- Sherman forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
Wind gusts of over 60 MPH occurred across the county, with a peak gust being reported at the Goodland airport. The high winds also blew two semis into each other near mile marker 13 on I-70. A mile west of Goodland a power pole was leaning from the high winds.
High Wind, Wichita
- When
- June 9, 1:04 PM CST
- Where
- Wichita forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.482, -101.347 (the zone’s center; the record gives no point)
The peak gust was measured at the Leoti airport.
High Wind, Norton
- When
- June 9, 1:35 PM CST
- Where
- Norton forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.784, -99.903 (the zone’s center; the record gives no point)
The high winds flipped a truck towing a trailer on Highway 9 roughly one mile W of Lenora.
High Wind, Decatur
- When
- June 9, 1:40 PM CST
- Where
- Decatur forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 39.785, -100.460 (the zone’s center; the record gives no point)
Due to surrounding counties either having a high wind gust occur or have damage done that is attributed to high winds occurring, will assume that similar winds also occurred over Decatur County even though none were reported.
High Wind, Thomas
- When
- June 9, 1:42 PM CST
- Where
- Thomas forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
A semi pulling an empty trailer was blown over near mile marker 36 on I-70.
High Wind, Rawlins
- When
- June 9, 1:44 PM CST
- Where
- Rawlins forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.785, -101.076 (the zone’s center; the record gives no point)
This was measured at seven N of Ludell.
High Wind, Sheridan
- When
- June 9, 2:15 PM CST to 2:35 PM CST
- Where
- Sheridan forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.350, -100.442 (the zone’s center; the record gives no point)
The peak wind gust was reported one NW of Hoxie.
High Wind, Gove
- When
- June 9, 2:29 PM CST
- Where
- Gove forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.916, -100.483 (the zone’s center; the record gives no point)
The peak gust was reported 10 S of Gove.
High Wind, Logan
- When
- June 9, 4:15 PM CST to 4:36 PM CST
- Where
- Logan forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
This peak gust was reported at the Oakley airport.
High Wind, Graham
- When
- June 9, 4:30 PM CST to 6:15 PM CST
- Where
- Graham forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.350, -99.883 (the zone’s center; the record gives no point)
The peak wind gust was measured at the Hill City airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Texas, June 9, 20202 deaths · 2 injured · 58 kt wind · 32 events
- Flooding in Missouri, June 9, 20201 death · $15,000 · 7 events
- Hail and High Wind in Nebraska, June 9, 2020$1.1 million · 2 in hail · 22 events
- Flash Flooding and Flooding in Iowa, June 9 to 11, 2020$1.1 million · 9 events
- Flash Flooding and Damaging Winds in South Dakota, June 9, 2020$564,000 · 78 kt wind · 19 events
- Flood and Hail in South Dakota, June 9, 2020$761,000 · 1.75 in hail · 12 events
- High Wind and Strong Wind in Kansas, June 9 to 10, 2020$218,000 · 51 kt wind · 18 events
- Flash Flooding and Heavy Rain in Minnesota, June 9 to 10, 2020$290,000 · 6 events
- Flood in Minnesota, June 9 to 10, 2020$300,000 · 1 event
- Damaging Winds in Michigan, June 9, 2020$170,000 · 57 kt wind · 7 events
- Damaging Winds and Heavy Rain in Iowa, June 9 to 10, 202056 kt wind · 54 events
- Damaging Winds in Georgia, June 9 to 10, 2020$76,000 · 50 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904293, 904296, 904298, 904295, 904303, 904307, 904304, 904301, 904300, 904305, 904306, 904302, 904309.